Idaho, 2011Damaging Wind in Idaho, March 16, 2011
March 16, 2011 · NWS PIH · 1 event in 1 county or zone
The Burley airport reported a wind gust of 58 mph at 353 pm MDT. Tree damage was also reported as a 10 inch diameter pine tree was downed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Burley airport reported a wind gust of 58 mph at 353 pm MDT. Tree damage was also reported as a 10 inch diameter pine tree was downed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 16, 1:41 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 16, 1:41 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT WED MAR 16 2011
.SHORT TERM...RADAR AND SATELLITE IMAGERY HAVE THE BAROCLINIC
PRECIPITATION SHIELD MOVING SLOWLY SOUTHWARD THIS EVENING.
PRECIPITATION SHOULD SLOW SUBSTANTIALLY IN THE CENTRAL
MOUNTAINS...BUT THERE IS ANOTHER DISTURBANCE OVER OREGON WHICH THE
MODELS BRING ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS TONIGHT. ADDITIONAL SNOW FALL SHOULD BE LIMITED TO AND
INCH OR TWO AT MOST FOR THE CENTRAL MOUNTAINS. UPSLOPE WILL STILL
FAVOR THE ISLAND PARK AREA FOR AWHILE TONIGHT. THEREFORE THE GAME
PLAN IS TO LET THE HEAVY SNOW WARNING FOR THE CENTRAL MOUNTAINS
EXPIRE AT 6 PM MDT...THE UPPER SNAKE 6 AM MDT THURSDAY AND THE
ADVISORY FOR THE NORTHERN WASATCH AT MIDNIGHT TONIGHT. WINDS HAVE
BEEN LESS THAN ADVISORY LEVEL IN THE SNAKE PLAIN WITH ALL THE
PRECIPITATION. EVEN IN THE ARCO DESERT WHERE PRECIPITATION HAS
STOPPED...THE WINDS STILL ARE NOT REBOUNDING. WINDS WILL REMAIN
BREEZY OVERNIGHT WITH SOME RESURGENCE AS THE OREGON DISTURBANCE
MOVES THROUGH...BUT SHOULD REMAIN BELOW ADVISORY LEVEL. PLENTY OF
WET GROUND BUT WITH WINDS CONTINUING...DID NOT GO FOR FOG.
BOTH THE GFS AND ECM HAVE THE CLOSED LOW DEVELOPING OFF THE
PACIFIC NORTHWEST COAST EARLIER AND FURTHER NORTH. MOIST SOUTHWEST
FLOW INTO THE IDAHO CENTRAL MOUNTAINS SHOW UP FRIDAY NIGHT SO OUR
BRIEF BREAK IN PRECIPITATION WILL BE SHORTER. RS
.LONG TERM...SATURDAY THROUGH WEDNESDAY.
THE GFS AND ECMWF MODELS CONTINUE TO BE IN GOOD AGREEMENT
PARTICULARLY EARLY IN THE PERIOD. LOOK FOR A LOW PRESSURE SYSTEM OFF
THE WA/OR COAST TO BRING A SHORT WAVE ACROSS THE AREA BRINGING
WIDESPREAD PRECIPITATION AND ISOLATED THUNDERSTORMS SATURDAY. LOOK
FOR PRECIPITATION TO CONTINUE THROUGH EARLY EVENING SATURDAY.
SUNDAY MODELS SHOW WEAK UPSLOPE SOUTHWESTERLY FLOW OVER THE CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS BRINGING LIGHT PRECIPITATION
CHANCES.
MONDAY THE MODELS ARE STARTING TO SHOW THE LOW PRESSURE SYSTEM OFF
THE CA COAST TO SLOWLY FILL AND LIFT OVER THE SOUTHEAST IDAHO. HAVE
CONTINUED TO INCREASE POPS FOR MONDAY AND MONDAY NIGHT. SIGNIFICANT
WIDESPREAD PRECIPITATION COULD BE POSSIBLE WITH THIS SYSTEM. WILL
MAKE SURE MODELS REMAIN CONSISTENT BEFORE GOING WITH HIGH QPF
AMOUNTS AND LIKELY PRECIPITATION.
TUESDAY MODELS ARE SHOWING REMNANTS OF THE LOW BRINGING PRECIPITATION
ACROSS HIGHER TERRAIN PARTICULARLY ACROSS OUR NORTHERN AREAS.
LOOK FOR WEAK RIDGING TO BUILD IN WITH A GRADUAL DRYING TREND ON
WEDNESDAY. WEDNESDAY AFTERNOON CONVECTIVE PRECIPITATION MAY BE
POSSIBLE OVER OUR NORTHERN AREAS.
LOOK FOR NEAR CLIMO TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION...
WIDESPREAD PRECIPITATION ACROSS THE AREA AND BREEZY CONDITIONS
ACROSS THE SNAKE RIVER PLAIN WILL CONTINUE THIS AFTERNOON INTO EARLY
EVENING. LOOK FOR IFR/MVFR CONDITIONS FOR ALL TAF SITES DURING
PERIOD OF SHOWERS. BRIEF VFR CONDITIONS MAY BE POSSIBLE OUTSIDE OF
SHOWERS PARTICULARLY FOR KBYI AND KPIH THIS AFTERNOON. LOOK FOR
IMPROVING CONDITIONS FOR ALL TAF SITES AFTER MIDNIGHT. KSUN WILL
BECOME VFR AFTER MIDNIGHT AND REMAIN VFR THROUGH THE PERIOD.
KBYI...KPIH AND KIDA WILL LIKELY HAVE A MVFR STRATUS DECK THROUGH
MID TO LATE TOMORROW MORNING BEFORE BECOMING VFR. WYATT
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MDT THURSDAY ABOVE 7000 FEET FOR
THE IDZ019.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT ABOVE 6500
FEET FOR THE IDZ023.
WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING ABOVE 6500 FEET
FOR THE IDZ031.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT ABOVE 6000
FEET FOR THE IDZ025.
WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING IDZ018.
&&
Hazardous weather outlook, Mar 16, 1:50 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
250 PM MDT WED MAR 16 2011
IDZ018-031-171200-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
250 PM MDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT UNTIL 6 PM MDT. SEE
THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS.
AN AVALANCHE WARNING HAS BEEN ISSUED FOR THE BACK COUNTRY AREAS IN
THE WOOD RIVER BASIN AND IN THE SAWTOOTH NATIONAL RECREATION AREA.
SEE THE LATEST AVALANCHE WARNING BULLETIN FOR DETAILS...OR CONTACT
THE SUN VALLEY AVALANCHE WARNING CENTER FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ023-025-171200-
CARIBOU HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
250 PM MDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR CERTAIN ELEVATIONS
UNTIL MIDNIGHT TONIGHT. SEE THE LATEST URGENT WINTER WEATHER
MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ020-171200-
UPPER SNAKE RIVER PLAIN-
250 PM MDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOUTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ017-021-022-024-032-171200-
EASTERN MAGIC VALLEY-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
LOST RIVER/PAHSIMEROI-
250 PM MDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ019-171200-
UPPER SNAKE HIGHLANDS-
250 PM MDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT UNTIL 6 PM MDT. SEE
THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, Mar 16, 9:05 AM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1005 AM MDT WED MAR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM SNOW WNW GALENA 43.87N 114.66W
03/16/2011 E10.0 INCH BLAINE ID TRAINED SPOTTER
STORM TOTAL
0930 AM SNOW 4 S ISLAND PARK 44.50N 111.33W
03/16/2011 E5.0 INCH FREMONT ID TRAINED SPOTTER
0930 AM SNOW 4 SE REA 44.42N 111.37W
03/16/2011 M4.0 INCH FREMONT ID TRAINED SPOTTER
0945 AM HEAVY SNOW 8 NW ISLAND PARK 44.64N 111.45W
03/16/2011 E17.0 INCH FREMONT ID MESONET
STORM TOTAL THROUGH 6 AM - WHITE ELEPHANT - SNOTEL SITE -
ELEVATION 7713 FEET
0945 AM HEAVY SNOW 11 NE SPENCER 44.49N 112.03W
03/16/2011 E11.0 INCH CLARK ID MESONET
STORM TOTAL THROUGH 6 AM - CRAB CREEK - SNOTEL SITE -
ELEVATION 6686 FEET
0945 AM SNOW 28 NE STANLEY 44.50N 114.54W
03/16/2011 E9.0 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 6 AM - MILL CREEK SUMMIT - SNOTEL
SITE - ELEVATION 8870 FEET
0945 AM HEAVY SNOW 17 SW MACKAY 43.74N 113.85W
03/16/2011 E13.0 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 6 AM - SMILEY MOUNTAIN - SNOTEL SITE
- ELEVATION 9520 FEET
0945 AM HEAVY SNOW 33 WNW ARCO 43.82N 113.91W
03/16/2011 E15.0 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 6 AM - BEAR CANYON - SNOTEL SITE -
ELEVATION 7903 FEET
0945 AM SNOW 37 NE MACKAY 44.29N 113.08W
03/16/2011 E8.0 INCH LEMHI ID MESONET
STORM TOTAL THROUGH 6 AM - MEADOW LAKE - SNOTEL SITE -
ELEVATION 7440 FEET
0945 AM SNOW 30 NNW ARCO 44.03N 113.53W
03/16/2011 E10.0 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 6 AM - HILTS CREEK - SNOTEL SITE -
ELEVATION 8001 FEET
0945 AM HEAVY SNOW 22 NW KETCHUM 43.91N 114.69W
03/16/2011 E17.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 6 AM - VIENNA MINE - SNOTEL SITE -
ELEVATION 8963 FEET
0945 AM SNOW 21 ENE HAILEY 43.63N 113.91W
03/16/2011 E10.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 6 AM - SWEDE PEAK - SNOTEL SITE -
ELEVATION 7641 FEET
0945 AM SNOW 11 ENE HAILEY 43.57N 114.10W
03/16/2011 E8.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 6 AM - HYNDMAN - SNOTEL SITE -
ELEVATION 7440 FEET
0945 AM HEAVY SNOW 10 NW KETCHUM 43.79N 114.52W
03/16/2011 E13.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 6 AM - LOST WOOD DIVIDE - SNOTEL SITE
- ELEVATION 7903 FEET
0945 AM SNOW 22 ENE KETCHUM 43.81N 113.97W
03/16/2011 E8.0 INCH CUSTER ID MESONET
STORM TOTAL THROUGH 6 AM - GALENA SUMMIT - SNOTEL SITE -
ELEVATION 8782 FEET
0945 AM SNOW 20 NW KETCHUM 43.89N 114.66W
03/16/2011 E8.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 6 AM - GALENA - SNOTEL SITE -
ELEVATION 7440 FEET
0945 AM HEAVY SNOW 16 WSW KETCHUM 43.60N 114.67W
03/16/2011 E11.0 INCH BLAINE ID MESONET
STORM TOTAL THROUGH 6 AM - DOLLARHIDE - SNOTEL SITE -
ELEVATION 8421 FEET
&&
CHATTINGSSpecial weather statement, Mar 16, 2:38 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
338 PM MDT WED MAR 16 2011
IDZ017-020>022-162245-
MINIDOKA ID-LINCOLN ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER
ID-CASSIA ID-BANNOCK ID-BLAINE ID-
338 PM MDT WED MAR 16 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
NORTHERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
EASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
POWER COUNTY IN SOUTHEAST IDAHO
EXTREME WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
UNTIL 445 PM MDT
AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF CAREY TO 7 MILES NORTH OF MARION..AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RUPERT...
DECLO...
ALBION AND MINIDOKA...
IDAHOME...
COLD WATER AND HEGLAR...
ATOMIC CITY...
ABERDEEN... AMERICAN FALLS AND NEELEY...
ROCKLAND AND SPRINGFIELD...
LAT...LON 4228 11400 4333 11380 4354 11248 4250 11271
TIME...MOT...LOC 2138Z 257DEG 45KT 4326 11369 4239 11386
DMH
Thunderstorm Wind, Cassia
- When
- March 16, 2:50 PM MST to 3:20 PM MST
- Where
- Cassia County, Burley Arpt to Burley
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -113.770
The Burley airport reported a wind gust of 58 mph at 353 pm MDT. Tree damage was also reported as a 10 inch diameter pine tree was downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Debris Flows in California, March 16 to 20, 20112 deaths · $2.7 million · EF1 · 7 events
- Winter Weather in Washington, March 16, 20111 death · $5,000 · 1 event
- Flooding in Utah, March 16 to 17, 2011$115,000 · 2 events
- Strong Wind in Hawaii, March 16 to 17, 20116 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, March 16 to 18, 201112 events
- Winter Weather in Minnesota, March 16, 20111 injured · $10,000 · 1 event
- Flooding in Minnesota, March 16 to 31, 20118 events
- Flooding in Iowa, March 16 to 31, 20117 events
- Flooding in South Dakota, March 16 to 31, 20116 events
- Flooding in South Dakota, March 16 to 31, 20115 events
- Flooding in Montana, March 16 to 19, 20115 events
- Flooding in South Dakota, March 16 to 21, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293960.